Service interruption on Monday 11 July from 12:30 to 13:00: all the sites of the CCSD (HAL, Epiciences, SciencesConf, AureHAL) will be inaccessible (network hardware connection).
Skip to Main content Skip to Navigation
Journal articles

Effects of an axial flow on the centrifugal, elliptic and hyperbolic instabilities in Stuart vortices

Abstract : Linear stability of the Stuart vortices in the presence of an axial flow is studied. The local stability equations derived by Lifschitz & Hameiri (Phys. Fluids A, vol. 3 (11), 1991, pp. 2644–2651) are rewritten for a three-component (3C) two-dimensional (2D) base flow represented by a 2D streamfunction and an axial velocity that is a function of the streamfunction. We show that the local perturbations that describe an eigenmode of the flow should have wavevectors that are periodic upon their evolution around helical flow trajectories that are themselves periodic once projected on a plane perpendicular to the axial direction. Integrating the amplitude equations around periodic trajectories for wavevectors that are also periodic, it is found that the elliptic and hyperbolic instabilities, which are present without the axial velocity, disappear beyond a threshold value for the axial velocity strength. Furthermore, a threshold axial velocity strength, above which a new centrifugal instability branch is present, is identified. A heuristic criterion, which reduces to the Leibovich & Stewartson criterion in the limit of an axisymmetric vortex, for centrifugal instability in a non-axisymmetric vortex with an axial flow is then proposed. The new criterion, upon comparison with the numerical solutions of the local stability equations, is shown to describe the onset of centrifugal instability (and the corresponding growth rate) very accurately.
Document type :
Journal articles
Complete list of metadata

Cited literature [26 references]  Display  Hide  Download
Contributor : Denis Roura Connect in order to contact the contributor
Submitted on : Monday, February 16, 2015 - 2:18:30 PM
Last modification on : Wednesday, May 11, 2022 - 3:14:03 PM
Long-term archiving on: : Thursday, May 28, 2015 - 3:31:36 PM


Publisher files allowed on an open archive



Manikandan Mathur, Sabine Ortiz, Thomas Dubos, Jean-Marc Chomaz. Effects of an axial flow on the centrifugal, elliptic and hyperbolic instabilities in Stuart vortices. Journal of Fluid Mechanics, Cambridge University Press (CUP), 2014, 758 (november), pp.565 - 585. ⟨10.1017/jfm.2014.534⟩. ⟨hal-01117122⟩



Record views


Files downloads